Posted by Miguel (188.8.131.52) on February 21, 2000 at 20:24:21:
In Reply to: Info. Link posted by Andre on February 21, 2000 at 20:01:06:
I don't think that I can attribute the post solely
to a response to yours, although the later made me
worry and consider what others post as well when so
ad lib the dosages are increased.
You did the right thing by consulting with your physician.
One thing that I must note is that with the exception
of Imitrex, and a very small handfull of other
drugs, most of the drugs being prescribed and
utilized by members of this board were initially
made for ailments other than CH, migraine, etc.
Therefore, when faced with that kind of specifity,
or lack thereof, people should be very, very
cautious in taking those agents when the disease
for which they were originally intended is not
With Verapamil, a drug that works on the slow ion channels,
particularly on the Ca++ channel, caution should be
exercised. Although I suspect that you enjoy the
benefit of a still healthy heart, I am sure that
you may not want to add heart, or other vascular, hepatic
or renal problems to the CH.
If a drug fails, consult with physician. In the case
of Verapamil, a cardiologist would perhaps serve
you better than a neurologist. The dose may then be
increased, or a new medication be utilized.
In considering that new medications, many of them
improved by increased specificity, and the same
or lesser side effects, make to the market every
year, perhaps a better treatment might be available.
With Verapamil ineficacy for some, perhaps another
ion channel antagonist, or another Ca++ channel-specific
drug as Nifedipine may be useful, if the problem lies in
the Ca++ channels or other ion channels.
This brings another question to mind, the ion channel
thing...hmmmm....Verapamil acts on smooth muscle.
It does so by working on the Ca++/ion channels. The question
is: Are we looking then at a polarization problem?
Does Verapamil go through the vessel wall and affect the
polarization of the nerve? (highly unlikely) If CH
is a polarization problem: Is the nerve leaching
ions to the adjacent blood vessel because of
a damaged sheath (or whatever other Star Trek-like cause)?
Post a Followup